Tornadoes · United States · Minnesota · 2005
F0 tornado, Middle River, Minnesota, July 11, 2005
This F0 tornado ran 4.0 miles across Marshall County on July 11, 2005, touching down at 2:40 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 11, 2005
- Touchdown
- 2:40 PM CDT (19:40 UTC)
- Path length
- 4.0 miles (6.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Marshall County
- Touchdown point
- 48.370, -96.270
- Lift-off point
- 48.400, -96.150
- Record number
- 289
What the Weather Service recorded
Intermittent touchdowns occurred along the damage path. Anticyclonic (clockwise) rotation was evident in the tree damage that occurred in shelterbelts.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS FGF issued a tornado warning for this county at 19:31 UTC, 9 minutes before the tornado touched down, in force until 20:17 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:31 UTC | 20:17 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 11, 2:10 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 11, 2:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 210 PM CDT MON JUL 11 2005 RATHER TRANQUIL PERIOD COMING UP...OUTSIDE OF THIS EVENING CONVECTION AND CHC OF CONVECTION LATE THURSDAY. .SHORT TERM... 18Z SFC MAP SHOWS WEAK SFC LOW BTWN FARGO AND FOSSTON...WITH A FRONT NORTHEAST TO JUST WEST OF BAUDETTE AND THEN SOUTH FROM THE LOW TO JUST WEST OF WAHPETON. KMVX 88D SHOWS BOUNDARY LOCATED FROM AROUND LOW LOCATION WEST OF FOSSTON SOUTH ACROSS NRN CLAY COUNTY MN THEN INTO RICHLAND COUNTY. ISOLD TSRA FIRING ALONG THIS BOUNDARY ATTM AND WOULD EXPECT ACTIVITY TO INCREASE QUICKLY NEXT HOUR WITH ISOLD SVR QUITE LIKELY ESPECIALLY AS ACTIVITY HEADS EAST INTO HOT AND HUMID AIRMASS IN THE BJI/PKD AREAS WHERE TEMPS TODAY ARE AROUND 90 AND DEW PTS IN THE LOWER 70S. SHEAR IS WEAK...BUT ENOUGH GROWTH OF THE STORMS TO PRODUCE SOME HAIL AND LOCALLY GUSTY WINDS. STORM CORES WILL PRODUCE HEAVY RAIN BUT THEY WILL MOVE MOVING. ENTIRE STORM ACTIVITY BEING AIDED BY SHORT WAVE AND ASSOC DRYING NICELY SEEN ON WATER VAPOR ENTERING SOUTHEAST NORTH DAKOTA. ACTIVITY WILL BE OVER WITH BY 05Z...THEN CLEARING WILL PROGRESS QUICKLY EAST AS HIGH BUILDS OVER NORTH DAKOTA. WORRIED ABOUT SOME FOG FORMATION OVERNIGHT. WILL NOT INCLUDE IT AS AIRMASS IS DRYING OUT BEHIND FRONT. WILL ALERT EVENING CREW TO POSSIBILITY. HIGH PRESSURE TO RESIDE OVER REGION TUE INTO WED. CONVECTIVE TEMPS PER ETA SOUNDINGS IN THE MIDDLE 80S ON TUESDAY WITH DECENT 850 MB MOISTURE AVBL FOR DIURNAL CUMULUS. WEDNESDAY WILL SEE WARMER SFC-500 MB LAYER AND NEARLY FULL SUN. TEMPS BOTH DAYS QUITE WARM WITH MIDDLE 80S TUE AND MANY SITES GETTING CLOSE TO 90 ON WEDNESDAY. PREFER ETA/CANADIAN IDEA ON NEXT SYSTEM DUE THURSDAY AFTERNOON. ALL MODELS HAVE HAD GENERAL PATTERN WITH A SHORT WAVE TROUGH MOVING NORTHEAST OUT OF THE PAC NORTHWEST INTO SRN SASK/MB THURSDAY. LOOKS LIKE SFC LOW IN MANITOBA WITH A FRONT/TROUGH SOUTH INTO ERN ND IN THE AFTN WILL PROGRESS INTO MN THURSDAY EVENING. 700 MB TEMPS ARE QUITE WARM AHEAD OF FRONT...WITH ETA COOLEST IN SHOWING ANY CAP BREAKING RIGHT ALONG FRONT DURING PEAK HEATING. FEEL ENOUGH MOISTURE/LIFT AVBL FOR INSERTION OF A 20-30 POP FOR THUNDERSTORMS OVER FAR NW MN AND ERN ND THURSDAY AFTERNOON AND EARLY EVENING AND FOR NW/WCNTRL MN THURSDAY NIGHT UNTIL MIDNIGHT. .LONG TERM (FRI-MON)... EXTENDED FORECAST STILL LOOKING FAIRLY CONSISTENT...WITH NATIONAL DISCUSSIONS FAVORING THE 00Z GFS/ECMWF. THEREFORE LOOKS LIKE 2 DISTINCT PCPN CHANCES...ONE LINGERING BETWEEN 00-12Z FRI AND THE SECOND IN THE SUN/MON TIME FRAME. OVERALL 500MB PATTERN IS NEARLY ZONAL EARLY ON...WHICH SHOULD LEAD TO A PROGRESSIVE FRONT WITH THE FIRST SYSTEM. SECOND SYSTEM LOOKING MORE ROBUST...WITH BOTH THE GFS AND ECMWF CLOSING OFF A LOW AT 500MB. 12Z GFS DID COME IN A BIT FASTER WITH THE SUN/MON SYSTEM...BUT WILL HOLD OFF ON SPEEDING IT UP TOO MUCH YET. DID START PCPN ABOUT 6 HOURS FASTER TO BLEND CLOSER TO NEIGHBORS. OVERALL...TEMPS LOOK TO STAY ON THE WARM SIDE...BUT THEY DO COOL AS THE 500MB LOW CLOSES OFF OVER THE AREA. && .AVIATION... THE KGFK TAF SHOULD BE OUT OF THE WOODS AS FAR AS PCPN CHANCES. CHANCES STILL LINGER FOR THE KFAR TAF FOR A FEW MORE HOURS AND WILL TAKE UNTIL MID EVENING TO CLEAR OUT OF THE KBJI AREA. FAIRLY WEAK NORTHWEST SFC WINDS BEHIND THE FRONT...WHICH ARE LIKELY TO GO LIGHT OVERNIGHT. WILL LEAVE FOG MENTION OUT FOR NOW AND LET EVENING SHIFT RE-EVALUATE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE && RIDDLE
Hazardous weather outlook, Jul 11, 12:15 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1215 PM CDT MON JUL 11 2005 UPDATED INFORMATION FOR TODAY MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121130- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 1215 PM CDT MON JUL 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INCREASE IN COVERAGE MAINLY EAST OF A ROSEAU TO FARGO TO LISBON LINE THIS AFTERNOON AND EARLY EVENING. ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE...WITH HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN THREAT. ACROSS NORTHEAST NORTH DAKOTA...THE THREAT FOR HEAVY RAIN AND SEVERE WEATHER HAS ENDED. A WEAK FRONT WILL MOVE SLOWLY ACROSS NORTHWEST MINNESOTA AND EXTREME SOUTHEAST NORTH DAKOTA THIS AFTERNOON. OUT AHEAD OF THE FRONT...THE AIRMASS WILL BE VERY WARM AND HUMID. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE RIDDLE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
International Fa, MN (KINL), 12:00Z
7.7 hours before the tornado, 215 km from the path. July 11, 2005.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -151 J/kg
- Surface CAPE
- 165 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.5 K/km
International Fa, MN (KINL), 00:00Z
4.3 hours after it, 215 km from the path. July 12, 2005.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -189 J/kg
- Surface CAPE
- 43 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Thief River (TVF), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:55 UTC | 75.2 | 69.8 | 210° 9 kt | 1013.9 | ||
| 18:15 UTC | 75.2 | 69.8 | 210° 10 kt | 1014.2 | ||
| 18:35 UTC | 75.2 | 69.8 | 220° 8 kt | 1013.9 | ||
| 18:55 UTC | 75.2 | 69.8 | 220° 8 kt | 1013.9 | ||
| 19:15 UTC | 75.2 | 69.8 | 220° 6 kt | 1013.9 | ||
| 19:35 UTC | 75.2 | 69.8 | 240° 6 kt | 1013.9 | ||
| 19:55 UTC | 75.2 | 68 | 240° 3 kt | 1014.2 | ||
| 20:15 UTC | 75.2 | 69.8 | 240° 4 kt | 1014.2 | ||
| 20:35 UTC | 75.2 | 69.8 | 240° 6 kt | 1014.2 | ||
| 20:55 UTC | 75.2 | 69.8 | 250° 6 kt | 1014.2 | ||
| 21:15 UTC | 75.2 | 69.8 | 290° 8 kt | 1014.2 | ||
| 21:35 UTC | 75.2 | 69.8 | 290° 8 kt | 1013.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 126 km away, was scanning. The volume nearest the touchdown began at 19:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:40 UTC | TORNADO 0 | 6 Sw Middle River | Marshall, MN | INTERMITTENT TOUCHDOWNS ALONG 6 MILE TRACK TO 2 SSE MIDDLE RIVER BY 252 PM. ANTICYCLONIC OR CLOCKWISE ROTATION EVIDENT IN TREE DAMAGE IN SHELTER BELTS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 11, 2005
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 11 | 9:40 PM EDT | F0 | White, GA | 5.0 | 220 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.